Iowa, 2004Flash Flood in Iowa, June 16, 2004
June 16, 2004 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 10:35 AM CST, 51 minutes earlier.
Area forecast discussion, Jun 16, 10:35 AM CST, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT WED JUN 16 2004
.DISCUSSION...
SEVERE WEATHER UNDERWAY NEAR CORE OF MESOSCALE LOW PRESSURE JUST E
OF KSUX. PCPN IS LARGELY CONCENTRATED AROUND CORE OF UPR LOW...WITH
SOME EXCESSIVE RAINFALLS ALG AND S OF HIGHWAY 20. DEFORMATION TO
IMMEDIATE N AND NW OF CIRCULATION OTHER AREA OF CONCENTRATED
PCPN..AND WL MOVE ACRS ERN CWA WITH UPR CIRC THIS AFTN. MIGHT
ACTUALLY DROP PCPN OFF COMPLETELY BEHIND EFFECT OF UPR LOW TO SE AND
BETWEEN MID LVL FRONTOGENETIC BAND BRUSHING NWRN CWA WITH SCT SHRA
THIS AFTN. TOOK MOST THUNDER OUT OVER ALL BUT SERN CWA.
ALSO...WITH MAIN CIRC PULLING TO E...DO NOT SEE A GREAT THREAT OF
WIDESPREAD REDEVELOPMENT THIS EVENING WITH PSBL EXCEPTION OF FAR
SE...AND WL REDUCE POPS MANY AREAS OVERNIGHT TONIGHT. ADDED MORE
CERTAIN SCT TO EVENING NW CORNER IN DEFORMATION...BEFORE
FRONTOGENETIC FORCING EASES BY MIDNIGHT.
KNOCKED SOME TMPS DOWN EARLIER AND TRENDED WITH PCPN. WILL REVIST
TMPS EARLY AFTN...BUT LKLY WL HAVE TO LOWER SOME AREAS WITH EXTENT
OF CLDS AND PCPN.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
CHAPMAN
Hazardous weather outlook, Jun 16, 10:31 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT WED JUN 16 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE THROUGH 2 PM SOUTHEAST OF A LINE FROM
SIOUX RAPIDS TO SIOUX CITY...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL TO THE SIZE OF GOLF BALLS. STORMS
SOUTHEAST OF A LINE FROM STORM LAKE TO IDA GROVE COULD PRODUCE AN
ISOLATED TORNADO. THE SEVERE WEATHER THREAT IS LIKELY TO
DIMINISH AFTER 1 PM.
FLOODING...
MINOR FLOODING ALONG THE BIG SIOUX RIVER AROUND SIOUX FALLS...AND
PIPESTONE CREEK NEAR PIPESTONE FROM HEAVY OVERNIGHT RAINFALL WILL
GRADUALLY DIMINISH THIS AFTERNOON AND EVENING. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR INFORMATION.
HEAVY RAINFALL IS LIKELY INTO EARLY AFTERNOON SOUTH OF A LINE
FROM ELK POINT TO SIOUX RAPIDS. URBAN FLOODING AND FLOODING OF
SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE EXPECTED...WITH A
TOTAL OF 2 TO 4 INCHES OF RAINFALL EXPECTED BEFORE TAPERING OFF
EARLY TO MID AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY SOUTH OF A SIOUX CITY TO SIOUX
RAPIDS LINE THROUGH 1 PM
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 16, 6:22 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
WATER IN BASEMENTS AND STREET FLOODING.
0540 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD NWS EMPLOYEE
6.20 INCHES OF RAIN AND BASEMENT FLOODING.
0710 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
REPORTS OF FLOODED BASEMENTS AND COLLAPSED BASEMENTS DUE
TO HEAVY RAINS.
&&
CPJLocal storm report, Jun 16, 10:41 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL IDA GROVE 42.34N 95.47W
06/16/2004 1.00 INCH IDA IA TRAINED SPOTTER
1039 AM HAIL IDA GROVE 42.34N 95.47W
06/16/2004 1.50 INCH IDA IA TRAINED SPOTTER
1042 AM HAIL IDA GROVE 42.34N 95.47W
06/16/2004 1.75 INCH IDA IA TRAINED SPOTTER
1056 AM HAIL 2 N ARTHUR 42.36N 95.35W
06/16/2004 1.00 INCH IDA IA AMATEUR RADIO
1056 AM HAIL 1 E IDA GROVE 42.34N 95.45W
06/16/2004 1.75 INCH IDA IA PUBLIC
1100 AM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/16/2004 WOODBURY IA LAW ENFORCEMENT
CARS STRANDED IN ROADS AND STREETS UNDERWATER ON HAMILTON
BLVD
1128 AM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/16/2004 WOODBURY IA LAW ENFORCEMENT
NUMEROUS STREETS FLOODED AND CARS STRANDED.
1130 AM HEAVY RAIN SIOUX CITY 42.50N 96.39W
06/16/2004 0.00 INCH WOODBURY IA TRAINED SPOTTER
1.00 OF RAIN IS 30 MINUTES SOUTHEAST SIDE OF TOWN
&&
PSLocal storm report, Jun 16, 11:13 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM FLASH FLOOD IDA GROVE 42.34N 95.47W
06/16/2004 IDA IA LAW ENFORCEMENT
A FEW STREETS FLOODED AND CARS STALLED IN TOWN.
1100 AM FLASH FLOOD NORTH SIOUX CITY 42.54N 96.50W
06/16/2004 UNION SD LAW ENFORCEMENT
STREETS FILLED WITH WATER AND SOME MANHOLE COVERS BLOWN
OFF. FLOODING OCCURRED FROM 11 AM CDT TO 1130 AM CDT.
&&
PSFlash Flood, Ida
- When
- June 16, 11:26 AM CST to 1:30 PM CST
- Where
- Ida County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Rainfall of 2 to 4 inches flooded streets in Ida Grove, Battle Creek, and near Arthur, as well as numerous county roads. Several vehicles were stalled. Fields and other low areas were flooded. Battle Creek rose out of its banks at a few places, adding to the flooding. Basement flooding was reported, but the extent was not known. Crop damage was also suspected, but the amount of damage could not be determined.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409645.